Differential and Integral Equations

Gradient blow-up for multidimensional nonlinear parabolic equations with general boundary conditions

Philippe Souplet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider nonlinear parabolic equations with gradient-dependent nonlinearities, of the form $u_t-\Delta u=F(u,\nabla u)$. These equations are studied on smoothly bounded domains of ${\mathbb R}^N$, $N\geq 1$, with arbitrary (continuous) Dirichlet boundary data. Under optimal assumptions of (superquadratic) growth of $F$ with respect to $\nabla u$, we show that gradient blow-up occurs for suitably large initial data; i.e., $\nabla u$ blows up in finite time while $u$ remains uniformly bounded. Various extensions and additional results are given. We also consider some equations where the nonlinearity is nonlocal with respect to $\nabla u$, and show that gradient blow-up usually does not occur in this case.

Article information

Differential Integral Equations, Volume 15, Number 2 (2002), 237-256.

First available in Project Euclid: 21 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K55: Nonlinear parabolic equations
Secondary: 35B40: Asymptotic behavior of solutions 35K10: Second-order parabolic equations 45K05: Integro-partial differential equations [See also 34K30, 35R09, 35R10, 47G20]


Souplet, Philippe. Gradient blow-up for multidimensional nonlinear parabolic equations with general boundary conditions. Differential Integral Equations 15 (2002), no. 2, 237--256. https://projecteuclid.org/euclid.die/1356060874

Export citation